Woman’s blood turns navy blue after too much tooth-numbing medication

A 25-year-old American woman went to the emergency room with discoloured skin — she was literally turning blue.

According to a case report published in the New England Journal of Medicine, the woman had been experiencing weakness, fatigue, shortness of breath and skin discolouration for a day before visiting the emergency room.

“I’m weak and I’m blue,” NBC News reported she told emergency room doctors.

She was also breathing a little fast, and even when given oxygen, the oxygen level in her blood wasn’t improving.

When doctors took blood samples, they discovered something shocking: her blood had turned a dark, inky blue.

Vials of the woman’s arterial and venous blood, both abnormally dark and tinged blue.

Related

Doctors, pharmacists warn parents to stay away from teething gels

They diagnosed the woman with methemoglobinemia: a condition where the blood contains too much methemoglobin, a form of hemoglobin – the protein that carries oxygen to the body. Methemoglobin isn’t able to release oxygen to the body’s tissues very well, according to a 2001 paper on the condition.

This lack of oxygen leads to headaches, lethargy, weakness and dizziness, as well as blue skin, according to a review in the Israel Medical Association Journal. The blood of affected patients often appears dark brown, or in this case, blue.

Some people are genetically predisposed to methemoglobinemia, but most cases are as a result of medication, like some anesthetics.

In this case, the woman had been using “large amounts” of topical benzocaine to treat a toothache the night before developing symptoms.

She was treated — maybe ironically — with a medication called methylene blue and her symptoms resolved completely. She was sent home with a referral to go see a dentist.

Sign up for our Health IQ newsletter

© 2019 Global News, a division of Corus Entertainment Inc.

Source: Read Full Article